A major study has identified fentanyl as the opioid painkiller most strongly linked to fatal respiratory depression, the condition that causes death from overdose. Researchers from the University of Manchester found that fentanyl significantly increases the likelihood of breathing becoming dangerously slow or shallow, leading to oxygen deprivation and a buildup of carbon dioxide in the blood.
The study, published in BMC Medicine, analyzed electronic health records of over 32,000 adult patients in northwest England who were prescribed opioids for non-cancer pain. By examining breathing rates, oxygen levels, and the need for naloxone (an overdose reversal medication), researchers aimed to pinpoint which opioids posed the greatest risk.
Compared to patients taking codeine, those on fentanyl were three times more likely to experience breathing problems. Fentanyl was also associated with an 85% higher risk of respiratory depression than morphine. The concurrent use of multiple opioid medications was found to triple the risk of this deadly complication.
Patients taking oxycodone and morphine also showed a significantly higher risk of respiratory issues when compared to codeine users. Combining opioids, even with morphine, increased the risk by approximately 50% compared to taking morphine alone.
Scientists suggest fentanyl's high potency and rapid onset of action, which quickly impacts breathing, may explain its heightened risk. The study also highlighted that individuals with chronic obstructive pulmonary disease (COPD) may be particularly vulnerable. Among this group, fentanyl was associated with about four times the risk of breathing problems compared to codeine, indicating a heightened susceptibility for those with pre-existing lung conditions.
While opioids are crucial for managing severe acute pain, the study emphasizes that risks vary significantly across different drugs and dosages. Higher opioid doses were directly linked to increased risk, with even moderate doses (31–60 MME per day) posing a greater danger. The risk was further elevated when opioids were co-prescribed with gabapentinoids, such as gabapentin or pregabalin, which are often used for nerve pain and epilepsy.
These findings emerge amidst ongoing concerns about opioid dependence in the UK, where prescriptions have doubled in the last 25 years. The Medicines and Healthcare products Regulatory Agency has previously issued guidance on the risks of addiction and dependence associated with these medications.